Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 217, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 20, 2025, 3:47 PM CDT for Montgomery County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2025, 3:47 PM CDT (20:47 UTC)
- Expired
- Sep 20, 2025, 4:15 PM CDT
- In force
- 28 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Montgomery County, IL
The radar
The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118
WUUS53 KLSX 202047
SVRLSX
ILC135-202115-
/O.NEW.KLSX.SV.W.0217.250920T2047Z-250920T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
347 PM CDT Sat Sep 20 2025
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
East Central Montgomery County in south central Illinois...
* Until 415 PM CDT.
* At 347 PM CDT, a severe thunderstorm was located 6 miles north of
Ramsey, or 11 miles southeast of Nokomis, moving northeast at 15
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Mainly rural areas of East Central Montgomery County in south
central Illinois.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing large hail.
&&
LAT...LON 3922 8923 3922 8924 3935 8920 3935 8914
3922 8914
TIME...MOT...LOC 2046Z 221DEG 14KT 3922 8911
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Maples1 follow-up statement
266
WWUS53 KLSX 202112
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
412 PM CDT Sat Sep 20 2025
ILC135-202122-
/O.EXP.KLSX.SV.W.0217.000000T0000Z-250920T2115Z/
Montgomery IL-
412 PM CDT Sat Sep 20 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 415 PM CDT FOR EAST
CENTRAL MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 3922 8923 3922 8924 3935 8920 3935 8914
3922 8914
TIME...MOT...LOC 2047Z 221DEG 14KT 3923 8910
$$
MaplesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:14 PM CDT, 33 minutes earlier. Its key messages:
- Showers and thunderstorms, a few strong at times, will continue through the afternoon today. Scattered showers and thunderstorms are expected overnight and tomorrow afternoon as well.
- Increasing chances for rain and cooling to near normal temperatures will extend into next week.
Area forecast discussion, Sep 20, 3:14 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 314 PM CDT Sat Sep 20 2025 .KEY MESSAGES... - Showers and thunderstorms, a few strong at times, will continue through the afternoon today. Scattered showers and thunderstorms are expected overnight and tomorrow afternoon as well. - Increasing chances for rain and cooling to near normal temperatures will extend into next week. && .SHORT TERM... (Through Late Sunday Night) Issued at 308 PM CDT Sat Sep 20 2025 Scattered showers and thunderstorms will continue this afternoon as a weak boundary is stretched along the I-70 corridor with support from a subtle mid-level shortwave. With early clearing of the high clouds from morning convection, instability has ramped up across the region; ACARS sounds show around 1100 J/kg of MUCAPE at KSTL. A few storms have already taken advantage of the strong low- level lapse rates and 25-30 kts of 0-6km shear to grow quickly upscale and put down near severe-level winds. A few more storms may be able to do this in the remaining 3 hours of daytime heating. The strongest thunderstorms will be capable of up to 50 mph gusts as the cores drop through the low- level dry air. The low-level jet will re-strengthen overnight, with the nose positioned into southeast Missouri. Additional shower and thunderstorm development is expected here and across southern Illinois overnight into early tomorrow morning. The lack of surface focus and weaker overnight 0-6km shear (10-15 kts), combined with a lack of diurnal instability will result in showers and weak thunderstorms. Another mid-level shortwave will slide through the mid-Mississippi Valley Sunday afternoon and coupled with a weak southwesterly low- level jet will renew isolated to scattered showers and thunderstorms across the forecast area. Tomorrow's strong to severe thunderstorm parameters are similar to today's: sufficient instability up to 1000 J/kg of MLCAPE, strong low-level lapse rates, poor mid-level lapse rates, and 20-25 of 0-6km shear. This will result in an environment similar to today and Friday: increased chances for thunderstorms during the afternoon, with the strongest storms capable of 50 mph wind gusts. While thunderstorms will weaken into the evening hours, showers and thunderstorms will continue overnight as the low- level jet strengthens and the shortwave deepens over the forecast area. Delia && .LONG TERM... (Monday through Next Saturday) Issued at 308 PM CDT Sat Sep 20 2025 By Monday morning the shortwave responsible for the overnight convection will still hang over the region and the associated broader mid-level trough will reach across most of the US-Canada border. The trough will persist overhead into the end of the work week, keeping the region open to multiple shortwaves and chances for rain. The best timing for rainfall Monday will be during the afternoon as diurnal instability combines with the mid-level shortwaves to produce convection similar to the past few days. Isolated to scattered showers and thunderstorms are most likely given the regime. By late Monday one of the shortwaves within the broader trough will strengthen and move eastward, forming a surface low over Oklahoma. The low approaches the mid-Mississippi Valley Tuesday, increasing chances for scattered to widespread showers and thunderstorms across region. The mid-level shortwave will strengthen to become a closed low by Wednesday and slide into the mid-Mississippi Valley, and nearly 80% of ensemble guidance keep it lingering over the mid- Mississippi Valley as the eastern low in a building Omega Block through the end of the work week. If this were to occur, confidence would be higher in beneficial rainfall area wide. If the overall pattern ends up weaker, the blocking pattern will not be able to set up. This would result in a progressive mid-level low, ultimately resulting in lower rainfall amounts through the end of the work week. Highlighting the uncertainty: there is a two inch interquartile spread in total rainfall through the end of the work week. North of I-70 the global ensemble interquartile range is 1-3", while south of the corridor, closer to the track of the low, the range is 2-4". Daily chances for showers and thunderstorms, and growing confidence in a low system moving through the area mid week increase confidence in a "cool down" to at least near normal temperatures next week. Delia && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1157 AM CDT Sat Sep 20 2025 A weak frontal boundary is draped from central Missouri to the St. Louis metro and is contributing to isolated showers and thunderstorms popping up across the St. Louis metro. The best chance for showers and thunderstorms will be this afternoon in the St. Louis metro when upper level support combines with the boundary. Brief periods of MVFR visibility are expected underneath thunderstorms, but storms are expected to be progressive enough to quickly move out of the terminal space. 30-40 mph gusts are possible if a storm moves directly over the terminal. Elsewhere (KUIN, KCOU, KJEF) confidence in thunderstorm development is lower so I have left a mention out of the TAF for now. Another round of showers and thunderstorms is expected tomorrow afternoon with similar conditions to today. Isolated to scattered thunderstorms will be capable of brief MVFR visibilities and 30-40mph gusts. Confidence in the exact timing and location of storms is still uncertain, so have kept a mention of this out of the TAF for now. Winds are northeasterly north of the boundary (KUIN), and south to southwesterly south of the boundary. The boundary will lift northward through the overnight hours causing all sites to become southwesterly by tomorrow morning. SPECIFICS FOR KSTL: Isolated chances for showers and thunderstorms through the course of the day with the best chances during the afternoon when the TEMPO group is. Confidence is high that thunderstorms will develop along a boundary near the St. Louis metro today, but exactly where and when they form is still uncertain. Uncertainty remains in the timing and location of afternoon thunderstorms tomorrow, so mention has been left out of the TAF for now. Delia && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Sep 20, 3:16 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 316 PM CDT Sat Sep 20 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-212030- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 316 PM CDT Sat Sep 20 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered thunderstorms will continue this afternoon into the evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms across the area each day Sunday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Delia
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 1:39 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 17 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.